Category: 

What Is Anticholinergic Toxicity?

Article Details
  • Written By: H. Colledge
  • Edited By: Heather Bailey
  • Last Modified Date: 22 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Anticholinergic substances affect certain nerves by interfering with the way in which nerve signals are sent. Many drugs, mushrooms and plants contain anticholinergic substances and these can produce side effects such as constipation, hot skin, blurred vision, a dry mouth and confusion. An excessive anticholinergic dose could lead to anticholinergic toxicity, or poisoning, with symptoms such as a rapid heart beat, hallucinations, seizures, coma and even death. Many drugs have anticholinergic properties, and anticholinergic toxicity can result when patients take a number of such drugs at once. Anticholinergic toxicity can also result from a drug overdose, intentional or accidental, as well as from eating certain plants or fungi.

Many sites in the body, including the eyes, heart, airways, gut, bladder and brain, are affected by anticholinergic substances. The uses of anticholinergic drugs cover a wide range but include the prevention of vomiting, sedation, widening of the pupil for eye procedures and the treatment of Parkinson's disease. Elderly people are more sensitive to the effects of anticholinergic drugs, making them more vulnerable to anticholinergic toxicity. Their risk is increased because elderly people often take a number of different drugs, many of which might have anticholinergic properties. The safety of anticholinergics use in the elderly can be improved if doctors prescribe carefully and remain alert for possible symptoms of toxicity.

Ad

Anticholinergic toxicity normally requires treatment in intensive care. Patients may require help with breathing and oxygen may be given. A tube is normally passed into the airways so that the lungs can be artificially ventilated if necessary.

If drugs, mushrooms or plants have recently been eaten, the stomach can be washed out to prevent any more of the contents from being absorbed. A special form of charcoal may then be fed into the stomach through a tube, in order to mop up any remaining anticholinergic substances and prevent their absorption. In cases where the patient consumed anticholinergics several hours ago, charcoal may still be given, as it can prevent substances from being absorbed lower down in the gut.

For patients who are having seizures, medication may be given to control this. Fluids can help lower a high temperature and drugs can be used to treat abnormal heart rhythms. Some patients are given an antidote which helps to counteract the effect of anticholinergics, but this is only needed in the most extreme cases where seizures are persistent, the heart is in danger of failing or the patient is dangerously mentally disturbed.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email